Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 14, 2021Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 14, 2021, 1:13 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 1:13 PM EDT (17:13 UTC)
Expired
Jul 14, 2021, 1:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS81 KRNK 141713
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Wed Jul 14 2021

VAZ043-141745-
Henry-
113 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRY COUNTY AND THE 
CITY OF MARTINSVILLE...

At 113 PM EDT, a strong thunderstorm was located near Fieldale, or
near Spencer, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Axton...
Leatherwood...
Villa Heights...
and Chatmoss.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3661 8005 3674 8007 3680 7983 3679 7980
      3680 7979 3680 7976 3679 7976 3681 7973
      3660 7972
TIME...MOT...LOC 1713Z 263DEG 12KT 3668 8000 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 9:36 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 14, 9:36 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
936 AM EDT Wed Jul 14 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. Upper level High pressure will eventually
weaken and allow a cold front to approach from the northwest
over the weekend, bringing more extensive rainfall. Passage of
this front will introduce slightly cooler temperatures for next
week, and less humid.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Wednesday...

Morning showers across the Mountain Empire and SE WV are fading,
but are expected to return this afternoon once heating peaks.
Will trend PoPs down this morning. No other major updates.

As of 600 AM EDT Wednesday...

Isolated showers this morning. Scattered thunderstorms this
afternoon and evening. Isolated severe.

An upper level ridge of high pressure remains parked
offshore...the Bermuda High.  An upper level trof of low
pressure was moving northeast through New England with a
trailing vorticity axis along the spine of the Appalachians.
Water Vapor imagery indicated an axis of moisture aloft
coincident with the vort axis.

Expectation today is for thunderstorms to develop within the
axis of deeper moisture and just ahead of the trailing vort. The
vorticity is channeled, so expecting very little dynamic
support. Contribution today will come from thermodynamics
coupled with low level convergence along the Blue Ridge. Looking
at the sounding profiles there is a WSW wind favored west of
the Blue Ridge... 250 deg at 15 kts. This should converge with
more of a southwesterly component over the foothills and
piedmont... 220 at 15 kts. This little bit of directional
convergence should be enough to force buildups along the Blue
Ridge...especially southwest of ROA into the NC High Country.
Once any storm cells initiate, the mean wind should carry them
downstream across the foothills and piedmont. Timing is the
usual diurnal cycle of heating with thermals expected to begin
late morning and early afternoon, then favoring locations
farther east later in the afternoon. Given the weak flow,
expecting the storm mode to be pulse. Forecast soundings
indicate high cloud bases with inverted V structure supporting
strong downdrafts. Similar to yesterday, can't rule out a severe
storm or two that may require closer attention with respect to
damaging wind. Yesterday, the gust front associated with the
storm cells resulted in 20-25 mph general outflow winds, but the
core downdrafts contained winds up to 40 mph. This enhanced
downdraft coupled with the heavy rain resulted in isolated wind
damage and power outages.

Any shower/storm activity today is expected to wane quickly with
the loss of daytime heating. Maintained a slight chance for
lingering activity over the NC/VA piedmont until about 10PM.
Temperatures today and tonight reflect persistence minus 1 or 2
degrees to account for more cloud cover. In general expecting
highs in the 80s...near 90 piedmont...and 70s for the higher
elevations. Lows tonight...60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EDT Wednesday...

Hot and humid weather continues with diurnal convection.

The upper ridge along the Southeast coast will slide east Thursday
into Thursday night. The hot and humid weather will continue
Thursday with isolated to widely scattered afternoon showers and
thunderstorms. High temperatures Thursday will range from mid 70s in
the mountains to the lower 90s in the piedmont. It will be mild
Thursday night with low temperatures from the lower 60s in the west
to around 70 degrees in the east.

On Friday, The upper level ridge will retreat to the southeast as
another broad trough and associated surface cold front approach from
the Midwest and Great Lakes region. Deeper moisture will begin to
pool along the central Appalachains ahead of this front, increasing
the coverage and intensity of afternoon showers and thunderstorms.
The best coverage will be over the mountains Friday afternoon.
Some of the storms can contain locally heavy rain. Most of the
convection will taper off with the loss of solar heating. An
isolated shower may linger into Saturday morning. High temperatures
Friday will climb into the lower 70s in the mountains to the lower
90s in the piedmont. Low temperatures Friday night into Saturday
morning will drop into the lower 60s in the mountains to the lower
70s under partly cloudy conditions.

Moderate confidence in the Short term Forecast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 AM EDT Wednesday...

An unsettled weekend expected which could linger into early next
week, drier weather anticipated mid to late week.

A cold dropping south from the Great Lakes Region will team up with
deep moisture to generate widespread showers and thunderstorms for
the weekend. PWATS across our area will climb to around 2 inches,
indicating enough moisture to support pockets of heavy rainfall.
Some of the storms may also contain locally damaging winds.

The cold front will travel southward toward the Ohio River Valley on
Saturday, and move across our area Sunday. The fronts process slows
on Monday, continuing the possibility for showers and thunderstorms
into the workweek. Additional considerations are discussed in the
Hydrology section below. The front should push south of the area
Monday night or Tuesday. Isolated to scattered showers are possible
especially during the late afternoon and early evening. A wave along
the frontal boundary may slow its progress eastward Tuesday night
into Wednesday.

Near Normal temperatures on Saturday will cool Sunday to below
normal readings. The cooler temperatures will continue into early
next week.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 625 AM EDT Wednesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period. Exception will be isolated showers this morning across
the mountains, associated with local MVFR cloud base. Brief
impacts possible at BLF/LWB/BCB. For this afternoon, expecting
cloud build-ups associated with daytime heating, with widely
scattered afternoon and evening thunderstorms, producing local
sub-VFR. Mean wind this afternoon is forecast 250/15kts with
storm cell movement from WSW-ENE. Expect variable winds vcnty of
thunderstorms with surface gusts up to 25 kts associated with
thunderstorm outflow. Convective allowing models suggest cloud
buildups to occur over the mountains early afternoon with tstm
initiation along the crest of the Blue ridge...mean wind pushing
storms into the piedmont during the late afternoon followed by
dissipation at sunset.

Confidence in forecast parameters is moderate to high.

Extended Aviation Discussion...

Expect scattered afternoon and evening showers and
thunderstorms through through Friday with greatest coverage
during the peak heating of the day. Aside from sub-VFR
associated with the deep convection, expect primarily VFR.
A frontal boundary will bring numerous showers/storms for the
weekend with greater coverage of sub-VFR.

&&

.HYDROLOGY...
As of 205 PM EDT Tuesday...

In addition to simply having the front moving slowly over our region
during the weekend as a focus for convection, there are a few more
factors that are contributing to the locally heavy rainfall concern.

(1)Precipitable water values for the area of the KRNK sounding
location are forecast to be between the SPC Sounding Climatology 90
percent moving average line and the Daily Max moving average line
for the 17th and 18th of July, attesting to how moisture laden the
atmosphere will be.

(2)NAEFS Standardized Anomalies for PW offer a solution that places
the area immediately near the suspected location of the cold front
to be plus one sigma, yet another hint towards above normal rainfall
for the weekend.

(3) Vector orientation of the 850mb-300mb bulk shear off the GFS
offers a front-parallel orientation that would support training of
showers and storms along the front. Training yields increased heavy
rain potential.

(4) Low level (850mb) moisture advection will be slightly on the
positive side.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
HYDROLOGY...RCS
Hazardous weather outlook, Jul 14, 5:16 AM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
516 AM EDT Wed Jul 14 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-150930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
516 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal threat for excessive rainfall this upcoming
weekend. This may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 10:33 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 W SPRINGWOOD          37.55N 79.78W
07/13/2021                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN BLOCKING ROAD. TIME ESTIMATED FROM
            RADAR.

&&

AMS
Special weather statement, Jul 14, 1:11 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Wed Jul 14 2021

NCZ019-141745-
Wilkes-
111 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WILKES COUNTY...

At 111 PM EDT, a strong thunderstorm was located over Maple Springs,
or near Deep Gap, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Mc Grady...
Mulberry...
Buck...
and Millers Creek.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3612 8146 3619 8147 3620 8146 3625 8147
      3626 8146 3626 8143 3627 8143 3629 8138
      3628 8137 3629 8137 3635 8117 3612 8114
TIME...MOT...LOC 1711Z 257DEG 12KT 3619 8141

PW
Special weather statement, Jul 14, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Wed Jul 14 2021

VAZ043-141745-
Henry-
113 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE...

At 113 PM EDT, a strong thunderstorm was located near Fieldale, or
near Spencer, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Axton...
Leatherwood...
Villa Heights...
and Chatmoss.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3661 8005 3674 8007 3680 7983 3679 7980
      3680 7979 3680 7976 3679 7976 3681 7973
      3660 7972
TIME...MOT...LOC 1713Z 263DEG 12KT 3668 8000

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:57 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 14, 2:29 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 14, 2:31 PM EDTSpecial Weather StatementRNKFloyd29 min
Jul 14, 3:10 PM EDTSpecial Weather StatementRNKCarroll35 min
Jul 14, 3:38 PM EDTSpecial Weather StatementRNKHalifax37 min
Jul 14, 3:46 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg44 min
Jul 14, 3:50 PM EDTSpecial Weather StatementRNKCarroll25 min
Jul 14, 3:58 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg93 min
Jul 14, 4:21 PM EDTSpecial Weather StatementRNKPatrick24 min
Jul 14, 5:03 PM EDTSpecial Weather StatementRNKBuckingham27 min
Jul 14, 1:11 PM EDTSpecial Weather StatementRNKWilkes34 min
Jul 14, 3:05 PM EDTSpecial Weather StatementRNKSurry25 min
Jul 14, 4:39 PM EDTSpecial Weather StatementRNKStokes36 min
Jul 14, 4:40 PM EDTSpecial Weather StatementRNKCaswell35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.